Transmucosal Gastric Leak Induced by Proton Pump Inhibitors
- First Online:
- Cite this article as:
- Murray, L.J., Gabello, M., Rudolph, D.S. et al. Dig Dis Sci (2009) 54: 1408. doi:10.1007/s10620-008-0528-z
- 150 Downloads
Despite their remarkable safety profile and lack of clinical side effects, proton pump inhibitors (PPIs) induce a transmucosal gastric leak to non-electrolyte probes of various sizes. The ex vivo addition of PPIs to isolated rat gastric corpus increases transmucosal permeability in a dose-dependent manner, which corresponds with PPIs’ dose-dependent inhibition of acid secretion. Upon the addition of omeprazole, lansoprazole, or esomeprazole, a small decrease in transepithelial resistance and the concomitant stimulation of short circuit current was observed. Additionally, transepithelial flux of 14C-[d]-mannitol (MW 182.17) across the gastric mucosa increased by a mean of 68% immediately following the addition of 200 μM omeprazole. This flux increase was bidirectional. Omeprazole also increased the paracellular permeability to larger radiolabeled probes, including 14C-sucrose (MW 342.3) and 14C-polyethylene glycol (MW 4,000) by 118% and 350%, respectively. However, the flux of still larger probes, 10,000 and 70,000 MW dextrans, was not increased. Because PPIs are so widely used and are assumed to be innocuous, this transmucosal gastric leak must be further investigated, as it may carry considerable biomedical implications.